Montana, 2011Damaging Winds in Montana, July 30, 2011
July 30, 2011 · NWS TFX · 3 events in 1 county or zone
An unstable airmass produced severe thunderstorms over North Central Montana during the late afternoon hours. An eight inch diameter tree was reported to have been snapped off and strong winds blewthe roof off a vacant mobile home.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unstable airmass produced severe thunderstorms over North Central Montana during the late afternoon hours. An eight inch diameter tree was reported to have been snapped off and strong winds blewthe roof off a vacant mobile home.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 30, 2:13 PM MST, 1 hour 27 minutes earlier.
Area forecast discussion, Jul 30, 2:13 PM MST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
313 PM MDT SAT JUL 30 2011
.DISCUSSION...
TONIGHT THROUGH MONDAY...AN INCREASINGLY MOIST AND UNSTABLE
SOUTHWESTERLY FLOW ALOFT WILL BRING ISOLATED TO SCATTERED
THUNDERSTORMS TO THE SOUTHERN AND EASTERN PORTIONS OF THE TFX CWA
TONIGHT THROUGH SUNDAY NIGHT. DRY LOW LEVELS OF THE ATMOSPHERE
WILL KEEP THE THREAT OF GUSTY WINDS WITH THESE STORMS...AND MAKING
HEAVY RAINFALL FROM THEM UNLIKELY. THIS WEATHER PATTERN WILL ALSO
KEEP TEMPERATURES UP TO 10 DEGREES ABOVE NORMAL THROUGH THIS
PERIOD. THESE CONDITIONS WILL MOST LIKELY ENHANCE FIRE DANGER
ACROSS THE AREA...WHICH IS DISCUSSED IN FURTHER DETAIL IN THE
FIRE WEATHER SECTION BELOW. AN UPPER LEVEL TROUGH OF LOW PRESSURE
WILL MOVE ACROSS SOUTHWEST CANADA ON MONDAY...SHIFTING THE FLOW
ALOFT MORE WESTERLY AND COOLING TEMPERATURES OFF BY ONLY ABOUT 5
DEGREES BEHIND A WEAK CANADIAN COLD FRONT. HOWEVER...A DECENT
FEED OF MOISTURE IN THE STILL UNSTABLE FLOW ALOFT WILL PERSIST
ACROSS THE SOUTHERN HALF OF THE TFX CWA (MAINLY SOUTH OF A GREAT
FALLS TO LEWISTOWN LINE) WHICH WILL KEEP A GOOD CHANCE OF SHOWERS
AND THUNDERSTORMS ACROSS THAT AREA. COULSTON
MONDAY NIGHT THROUGH SATURDAY...ALTHOUGH MODELS CONTINUE TO BE
SOMEWHAT CONSISTENT WITH THE UPPER LEVEL FLOW PATTERN THEY ARE
HAVING A DIFFICULT TIME AGREEING WITH THE MONSOONAL MOISTURE
MAKING ITS WAY INTO THE NORTHERN ROCKIES. CURRENT THINKING IS
THAT THE MODELS ARE GENERALLY UNDERPLAYING THE NORTHERN EXTENT OF
THE MOISTURE...THUS POPS WERE INCREASED FOR SOUTHWEST MONTANA FOR
MOST OF THE EXTENDED GRIDS. WITH AN UNSTABLE FLOW ALOFT AND
MONSOONAL MOISTURE MAKING ITS WAY UP FROM THE SOUTH EXPECT
ISOLATED TO SCATTERED THUNDERSTORMS IN SOUTHWEST MONTANA THROUGH
THE PERIOD. EXPECT TEMPERATURES TO BE ABOUT 5 DEGREES ABOVE
NORMAL. MERCER
&&
.AVIATION...
UPDATED 1720Z.
RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE REGION PRODUCING
MOSTLY CLEAR SKIES. EXPECT VFR CONDITIONS THROUGHOUT THE AREA.
MONSOONAL MOISTURE WILL CONTINUE TO PUSH NORTHWARD FOR ISOLATED
THUNDERSTORMS IN THE WESTERN AND SOUTHWESTERN PORTIONS THIS
AFTERNOON AND EVENING...HOWEVER AS THE MOISTURE MOVES OVER THE
MOUNTAINS IT WILL RUN INTO DRY AIR AND SHOULD DISSIPATE. EXPECT
LIGHT WINDS EXCEPT NEAR KCTB AND IN OR AROUND THUNDERSTORMS. VFR
CONDITIONS WILL PREVAIL. WILLIAMSON DC
&&
.FIRE WEATHER...
AN UNSTABLE SOUTHWESTERLY FLOW ALOFT WILL MOVE ISOLATED TO
SCATTERED THUNDERSTORMS NORTHEAST THROUGH THE AREA OVERNIGHT
TONIGHT. BECAUSE OF VERY DRY LOW LEVELS...GUSTY WINDS ARE POSSIBLE
FROM THESE STORMS. HOWEVER...WILL HOLD OFF ON ANY FIRE WEATHER
HIGHLIGHTS DUE TO THE RELATIVE LACK OF COVERAGE. THE FLOW ALOFT
WILL TAP INTO A BETTER FEED OF PACIFIC/MONSOONAL MOISTURE ON
SUNDAY...WHICH WILL INCREASE THE COVERAGE OF THUNDERSTORMS IN THE
AFTERNOON/EVENING. HOWEVER...BECAUSE OF THE INCREASED
MOISTURE...THERE WILL LIKELY BE A MIX OF WET AND DRY
THUNDERSTORMS...BUT GUSTY WINDS WILL LIKELY ACCOMPANY THEM DUE TO
THE PERSISTENT DRY LOW LEVELS. AGAIN...AM NOT ANTICIPATING FIRE
WEATHER HIGHLIGHTS AT THIS TIME...BUT THE SITUATION WILL CONTINUE
TO BE MONITORED. COULSTON
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 60 94 61 87 / 20 20 20 10
CTB 55 92 54 83 / 10 10 10 10
HLN 57 94 58 86 / 20 20 30 20
BZN 52 92 55 83 / 20 30 40 30
WEY 42 78 46 69 / 20 40 40 50
DLN 53 88 55 79 / 20 30 40 40
HVR 58 97 60 85 / 20 10 20 10
LWT 58 93 59 81 / 20 20 30 20
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...COULSTON
LONG TERM...MERCER
AVIATION...WILLIAMSON DC
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 30, 3:06 AM MST, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
406 AM MDT SAT JUL 30 2011
MTZ008>015-044>055-311015-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
406 AM MDT SAT JUL 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 30, 2:50 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
350 PM MDT SAT JUL 30 2011
MTZ014-302230-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-
350 PM MDT SAT JUL 30 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK COUNTY
UNTIL 430 PM MDT...
AT 347 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES NORTHWEST OF HELENA...MOVING NORTHEAST
AT 45 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
OCCASIONAL LIGHTNING STRIKES.
* LOCATIONS IMPACTED INCLUDE...
MARYSVILLE...
CANYON CREEK...
WOLF CREEK...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4712 11225 4687 11180 4663 11231 4665 11233
4665 11240 4666 11242 4669 11243 4669 11252
4671 11254 4679 11254
TIME...MOT...LOC 2149Z 224DEG 39KT 4673 11238
NLThunderstorm Wind, Cascade
- When
- July 30, 3:40 PM MST
- Where
- Cascade County, 9 mi SW of Hardy
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 47.108, -111.915
A thunderstorm produced a wind gust to 58 mph at Hardy 9SW (the Gary Cooper Bridge DOT site).
Thunderstorm Wind, Cascade
- When
- July 30, 4:26 PM MST
- Where
- Cascade County, Great Falls
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 47.520, -111.300
Thunderstorm winds, estimated at 60 mph, snapped a tree with a diameter of 8 inches located near the Missouri River south of Great Falls.
Thunderstorm Wind, Cascade
- When
- July 30, 5:15 PM MST
- Where
- Cascade County, Great Falls
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 47.520, -111.300
Thunderstorm winds, estimated at 60 mph, blew the roof off a vacant mobile home located on the south side of Great Falls.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, July 30, 2011$325,000 · EF0 · 18 events
- Damaging Winds in Michigan, July 30, 2011$78,000 · 63 kt wind · 23 events
- Flash Flood and Lightning Strike in Kentucky, July 30, 2011$165,000 · 2 events
- Flash Flooding in West Virginia, July 30, 2011$130,000 · 2 events
- Hail and Damaging Winds in Wisconsin, July 30, 2011$35,000 · 1 in hail · 19 events
- Flash Flooding and Damaging Wind in California, July 30 to 31, 20111 injured · $34,000 · 53 kt wind · 8 events
- Damaging Wind in Wisconsin, July 30, 20115 injured · 1 event
- Hail and Damaging Winds in Wisconsin, July 30, 20111 injured · $35,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Virginia, July 30, 2011$31,000 · 1 in hail · 14 events
- Flash Flood and Flooding in California, July 30 to 31, 2011$33,000 · 52 kt wind · 9 events
- Damaging Wind in Illinois, July 30, 2011$30,000 · 56 kt wind · 1 event
- Excessive Heat in Kansas, July 30 to 31, 201119 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326245, 326243, 326242.